West Virginia, 2016

Tornado and Damaging Winds in West Virginia, June 21, 2016

June 21, 2016 · NWS RNK · 3 events in 2 counties and zones

A cold front was located from West Virginia into Pennsylvania. To the south of this boundary, unstable air was in placed with CAPES ranging from 1500-2000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front was located from West Virginia into Pennsylvania. To the south of this boundary, unstable air was in placed with CAPES ranging from 1500-2000 j/kg. This unstable air mass, combined with moderate mid level shear, triggered a few severe thunderstorms in southeast West Virginia. One of the storms that developed near the cold front produced an EF-1 tornado that moved out of Nicholas County and tracked across Summit Lake Campground in Greenbrier County. This was only the seventh documented tornado in Greenbrier County since 1950, and the first since 1990.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 12:39 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 21, 12:39 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
139 PM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front will slowly move southeast out of the Ohio Valley
today and tonight and become nearly stationary over the Mid-
Atlantic Region by Wednesday. It will then slowly lift back north
as a warm front late Wednesday, with another stronger cold front
arriving from the west by Thursday night. Expect a daily threat
of showers and thunderstorms through this period.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Tuesday...

KFCX Radar is expected to be down until Wednesday... see equipment
section of this AFD for details.

Surface cold front extends from along the Mason-Dixon line,
southwest along the Ohio River into Missouri. This front will be
the primary focus for thunderstorm development this afternoon. In
addition to the front, a prefrontal convergence boundary,
associated with an axis of vorticity has moved out ahead of the
front. This axis of lift was producing a band of cloudiness across
our CWA along with some light rain showers.

Concern this afternoon and evening is the development of strong to
severe thunderstorms. Meso-models place the main emphasis for
thunderstorm development along the front, which means areas to our
north, especially northern VA will likely be under the gun for
severe storms this afternoon. Additional activity will likely
develop along the front over the Ohio Valley, and this will move
downstream into WVA later this afternoon and evening. Prefontal
boundary may also become active, but mainly over the western CWA
where low level convergence will allow activity to continue on the
upwind side of the Appalachian Divide.

Big question for our CWA is overall impact. Existing cloudiness
will cut down on insolation and winds behind the early morning
prefrontal boundary may place our foothill counties and NC piedmont
in a void per subsidence from the downslope west-northwest wind.
That said, think the main focus for storms which may require
warnings would be across our northern CWA, storms originating
along the cold front to our northwest and moving across West
Virginia and into areas mainly north of I-64 in Virginia the first
half of the afternoon, eventually making it down to the Highway 460
Corridor for the late afternoon and evening.

We will be doing a special 18z/2PM upper air release to get a
better feel for thunderstorm potential and type, but SPC has most
of our CWA outlooked for severe storms this afternoon, favoring
KY/WV/VA/MD/DE as a target for organized severe thunderstorms. The
expectation is for clouds to erode in advance of the approaching
front with combination of diurnal heating and widespread low level
moisture contributing to MLCAPE of 1500-2000 J/KG. Winds aloft are
forecast to strengthen in associating with the the amplification
of the upper trough with 40-45kt mid-level flow supportive of both
supercell and bowing segments, threats being damaging winds, large
hail, and isolated tornadoes.

Something else to watch is for potential training of storm cells
in the western CWA, west of I-77 on the upslope side of the
Appalachians, where the confluence of the westerly wind may
result in regeneration of storm cells in spite of the fast wind
flow aloft. PWATs are forecast to increase into the 1.5 to 1.7
inch rain within this area, so rain efficiency will increase.

Main storm threat should play out between now and 10PM, storms
weakening after loss of daytime heating. There will continue to be
some upper support for lingering showers vicinity of the cold
front which is not expected to pass through the forecast area.
Models have this front becoming stationary across the region
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 445 AM EDT Tuesday...

On Wednesday the frontal boundary will be just north or perhaps
across part of our area, but by later in the day may begin to lift
northward again as a broad upper ridge of high pressure slowly
slides toward the east and at least by Wednesday night the low
level flow turns more from the southwest. It looks like there will
be plenty of cloud cover in the vicinity of this frontal boundary,
and right now appears doubtful that there will be much instability
to support a lot of convection during the day. Best chances would
be far western portions, and perhaps even late at night if
organized deeper convection well to the northwest slides back in
with upper level westerly flow. Starting to look like Wednesday
could be a bit of a down day in terms of thunderstorm activity,
especially anywhere north of the boundary should it remain a
little farther south.

If storms remain to the northwest of our area overnight as they
approach from the west, we will have another chance by late in the
day Thursday or into the evening as a strong upper wave and
associated cold front move in from the northwest. This pattern has
some similarities to last Thursday, with increasing thicknesses
and very warm temperatures assuming good heating and drier air for
much of Thursday, allowing an organized line of convection along
the front to survive even if arriving into the evening. At this
time, it does look like this system would give many parts of our
CWA the best chances of the week for severe weather, mainly in the
form of damaging winds. Much like last week however, there remains
plenty of uncertainty about this scenario and will likely remain
that way until at least the early part of Thursday. More certainty
that many locations, especially in the Piedmont, will experience
another hot day with temperatures likely getting into the low to
mid 90s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

Broad upper ridge is forecast to remain over the the southern United
States, no surprise since its now officially summer. Models differ on
magnitude and overall spacial coverage, but I think its a given the
desert southwest will continue to bake.  In the southeast CONUS the
upper ridge seems to go through more of an ebb and flow cycle with
heights rising and falling over the Mid-Atlantic states in between
the larger short wave troughs which have been more cyclic over
eastern Canada, Great Lakes and New England.

Attm it appears the ridge will build north across the Mid Atlantic
Region for the weekend promoting warmer temperatures. The increasing
subsidence should also limit the chance for showers for all but the
mountains, the mountains serving as a forcing mechanism for widely
scattered late afternoon and evening pop-up activity (nothing
severe).   The ridge is forecast to weaken again for early next
week, another short wave dipping through the Great Lakes and
sending a surface front our way for Monday and Tuesday. If this
plays out as forecast then POPs would trend upward.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 750 AM EDT Tuesday...

A cold front continued to track south of the Ohio River by mid
afternoon Tuesday, spreading scattered showers and isolated
thunderstorms from western Virginia to far eastern Kentucky.
Storms are expected to continue to fire and move into the western
slopes of the Appalachians during the early afternoon hours,
impacting first KBLF and KLWB, then KBCB and KROA by early
evening. Some storms could reach KLYH and KDAN, but much less
confident on coverage east of the Blue Ridge where downsloping
and persistent cloudcover will be limiting factors into the early
evening hours. Wind gusts of 25-45 kts are possible with any
storms, and would be most likely impact western TAF sites, but the
strongest winds gusts will remain isolated. However, even outside
of any storms, winds could gust this afternoon from 20-25 kts.

Otherwise, expecting alternating VFR/MVFR conditions today based
on VCTS/TS. The only exception being any heavier storms that may
pass directly over an airport, which would could result in very
brief IFR. Behind the front, expect partial clearing which could
result in some patchy fog to form late tonight, most likely at
KLWB and possibly at KBCB depending on location of afternoon
rainfall.

Low to medium confidence on the cigs and vsbys due to the
uncertainty of shower/storm location this afternoon and evening.

Medium to high confidence in winds through the TAF valid period.

Extended discussion...

The cold front approaching our area today will stall near the
VA/NC border Wednesday through Thursday. This boundary will
provide the focus for several rounds of thunderstorms through the
week, as disturbances flow along the track from the northwest to
southeast across the region. The most favorable period for
thunderstorms at this time appears to be Thursday
afternoon/evening, but showers/thunderstorms will also be possible
Wednesday late afternoon and evening and even into Wednesday
night.

Some strong to severe thunderstorms will be possible Thursday
evening into the overnight hours. Periods of mostly MVFR+ cigs
can be expected through much of the TAF valid period. Lower
category CIGS and brief periods of IFR-LIFR vsbys can be expected
in showers/thunderstorms. In addition, late night/early morning
fog will become increasingly common through the period with moist
ground and increasing RH levels.

&&

.EQUIPMENT...
As of 1045 AM EDT Tuesday...

The KFCX Radar is down. Bad power supply. A replacement has been
ordered but turn-around time is 24 hours. Estimated back in
service time is Noon Wednesday.  Please refer to adjacent radars
at KLWX, KGSP, KMRX, KAKQ, KRAX AND KRLX.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SK
NEAR TERM...PM
SHORT TERM...SK
LONG TERM...PM
AVIATION...JM/PH/SK
EQUIPMENT...PM
Hazardous weather outlook, Jun 21, 1:37 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT TUE JUN 21 2016

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
221845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
237 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS STORMS ARE EXPECTED THROUGH THIS EVENING.
SOME OF THESE STORMS MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR ORGANIZED STRONG TO SEVERE STORMS TO
MOVE IN FROM THE NORTHWEST LATE ON THURSDAY OR THURSDAY EVENING.
DAMAGING WINDS WOULD BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>006-018>020-221845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
237 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS ARE EXPECTED THIS EVENING. ISOLATED DAMAGING
WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 21, 11:45 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE JUN 21 2016

VAZ011-018-019-WVZ043-044-507-508-211745-
CRAIG-ALLEGHANY-GILES-EASTERN GREENBRIER-SUMMERS-WESTERN
GREENBRIER-MONROE-
1245 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...NORTHEASTERN
GILES...SOUTHWESTERN ALLEGHANY...SUMMERS... SOUTHWESTERN GREENBRIER
AND MONROE COUNTIES...

AT 1243 PM EDT...A STRONG THUNDERSTORM WAS NEAR SANDSTONE...MOVING
SOUTHEAST AT 40 MPH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
MOVE SOUTHEAST ACROSS THE REGION THIS AFTERNOON.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THE STRONGER STORMS.

LOCATIONS IMPACTED INCLUDE...
HINTON...
RONCEVERTE...
ALDERSON...
UNION...
AND NEW CASTLE.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3759 8000 3758 7999 3735 8029 3737 8033
      3735 8034 3761 8107 3763 8107 3770 8098
      3772 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3793 8080
TIME...MOT...LOC 1643Z 297DEG 40KT 3780 8092

KK
Special weather statement, Jun 21, 11:55 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT TUE JUN 21 2016

VAZ019-020-WVZ507-508-211800-
BATH-ALLEGHANY-EASTERN GREENBRIER-WESTERN GREENBRIER-
1255 PM EDT TUE JUN 21 2016

...SHOWERS AND THUNDERSTORMS WILL AFFECT BATH...CITY OF
COVINGTON...ALLEGHANY AND GREENBRIER COUNTIES...

AT 1252 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WERE ALONG A
LINE EXTENDING FROM NEAR SUMMERSVILLE TO RAINELLE...AND MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
LEWISBURG...
AND WHITE SULPHUR SPRINGS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3822 8036 3811 8036 3804 8021 3806 7996
      3810 7993 3813 7995 3818 7992 3821 7987
      3816 7953 3770 7992 3763 8008 3793 8080
      3799 8077 3804 8083 3806 8080 3806 8086
      3808 8089 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 1652Z 276DEG 27KT 3824 8088 3796 8076

KK
Special weather statement, Jun 21, 12:43 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT TUE JUN 21 2016

VAZ018-019-023-WVZ043-044-507-211845-
CRAIG-BOTETOURT-ALLEGHANY-EASTERN GREENBRIER-SUMMERS-MONROE-
143 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...SOUTHERN CITY OF
COVINGTON...WESTERN BOTETOURT...SOUTHWESTERN ALLEGHANY...EAST
CENTRAL SUMMERS...SOUTH CENTRAL GREENBRIER AND MONROE COUNTIES...

AT 142 PM EDT...A STRONG THUNDERSTORM WAS OVER PICKAWAY...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND ALDERSON.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3777 7971 3735 7987 3739 8003 3742 8007
      3741 8009 3759 8076 3779 8066
TIME...MOT...LOC 1742Z 284DEG 26KT 3765 8049

KK
Special weather statement, Jun 21, 1:35 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE JUN 21 2016

VAZ020-024-211945-
ROCKBRIDGE-BATH-
235 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH...NORTHERN ROCKBRIDGE AND
NORTHEASTERN CITY OF BUENA VISTA COUNTIES...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF MOUNTAIN
GROVE...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GOSHEN...
ROCKBRIDGE BATHS...
AND MILLBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3809 7949 3789 7915
      3788 7915 3774 7935 3811 7994 3813 7995
      3815 7992 3818 7992 3825 7983 3827 7980
TIME...MOT...LOC 1835Z 306DEG 33KT 3826 7987

KK

The radar

The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Greenbrier

When
June 21, 2:05 PM EST to 2:09 PM EST
Where
Greenbrier County, 11.94 mi NNE of Clearco to 10.37 mi N of Leonard
Rating
EF0
Path length
2.63 mi
Path width
300 yd
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
38.250, -80.460

This tornado developed in Nicholas County, WV from near the Cherry Hill Country Club and tracked southeast before crossing into northern Greenbrier County (see Storm Data for NWS Charleston for more information on the beginning portion of this tornado) at approximately 1505 EST near Summit Lake Campground. The EF-1 tornado crossed County Road 3915 and Highway 55 before lifting. Most of damage was to hundreds of mainly hardwood trees that were snapped or uprooted. A few shingles were take off one structure.

Thunderstorm Wind, Summers

When
June 21, 3:58 PM EST
Where
Summers County, 1.78 mi WSW of Hix
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.710, -80.850

Thunderstorm winds blew down several trees throughout the county, mainly around Hinton and points north and east.

Thunderstorm Wind, Summers

When
June 21, 4:21 PM EST
Where
Summers County, 1.41 mi WSW of Hilldale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.642, -80.803

One tree was blown down by thunderstorm winds along Willow Wood Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyThe tornado archive for West Virginia, 2016Warnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642372, 642356, 642370.